West Virginia, 2010

Flooding in West Virginia, May 1 to 3, 2010

May 1 to 3, 2010 · NWS RLX · 6 events in 6 counties and zones

A strong southerly flow, ahead of a cold front, transported very moist air through Tennessee and Kentucky. Surface dew points were in the mid and upper 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong southerly flow, ahead of a cold front, transported very moist air through Tennessee and Kentucky. Surface dew points were in the mid and upper 60s. Wave after wave in the mid and upper levels helped trigger widespread showers, with embedded thunderstorms. These training rains entered northeast Kentucky and southeast Ohio during the morning of May 2nd. However, the rain was slow to move east, not becoming steady until late afternoon for portions of western West Virginia. The heaviest rains fell during the evening hours to after midnight. However, light to moderate rain lingered until the predawn hours of Monday the 3rd.

The rain was not as heavy in West Virginia, when compared to counties to the west, in northeast Kentucky and southeast Ohio. The heaviest rain rates in West Virginia were on the order of .5 to 1 inch in less than 3 hours.

Rain totals of 2.25 to 3.0 inches were widespread along the Ohio River counties, with a few locations in Cabell and northwestern Mason County exceeding 3.5 inches. The 24 hours rain amount at the cooperative observer in Huntington was 3.63 inches. However, further east in Cabell County, rain amounts were less. Pea Ridge measured 2.2 inches of rain. The Tri State Airport in northern Wayne County had 3.1 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 1, 6:45 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, May 1, 6:45 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
745 PM EDT SAT MAY 1 2010

.SYNOPSIS...
HEAVY SHOWERS AND THUNDERSTORMS EXPECTED SUNDAY AFTERNOON AND SUNDAY
NIGHT. A COLD FRONT PASSES MONDAY. WEAK SYSTEM WEDNESDAY. COLD FRONT
FRIDAY OR FRIDAY NIGHT.

&&

.NEAR TERM /THROUGH SUNDAY/...
UPDATED FORECAST TO BE MORE DETERMINISTIC WITH WING OF LOW TOPPED
CONVECTION THAT WILL SKIM THE AREA EARLY THIS EVENING. FORECAST IN
GENERAL STILL ON TRACK...THOUGH I ADDED MENTION OF POSSIBLE DAMAGING
WINDS TO ACCOMPANY THUNDERSTORMS IN WEATHER GRIDS SUNDAY AFTERNOON
IN MOST OF OUR CENTRAL TO WESTERN ZONES...BECAUSE OF PROSPECT THAT
CONVECTION COULD HARNESS THE STRONG LOW LEVEL JET AND BRING GUSTY
WINDS TO THE SURFACE.

PREVIOUS DISCUSSION...
MODELS DID A POOR JOB WITH THE QLCS EARLY THIS MORNING...AS IS
TYPICALLY THE CASE WITH CONVECTIVE SYSTEMS RACING OUT WELL AHEAD OF
THE COLD FRONT. THE NORTHERN PORTION OF THE QLCS WEAKENED TODAY AS
EXPECTED DUE TO DRY AIR AND LOSS OF SUPPORT. IT LAID DOWN A BOUNDARY
ON THE DOORSTEP OF EXTREME WESTERN PORTIONS OF CWA. COULD SEE SOME
CONVECTION TRYING REFIRE LATER THIS AFTN ALONG THIS BOUNDARY NEAR
SOME OF SE OH COUNTIES. HOWEVER...MOISTURE FLUX HAS BEEN CUTOFF
SUBSTANTIALLY FROM SOUTHERN END OF QLCS THAT ADVANCED THRU TN VALLEY
BEFORE WEAKENING.

FURTHER SW MCV TYPE FEATURE NOTED...WITH BROAD AREA OF RAIN ON
REGIONAL MOSAIC ACROSS WESTERN KY...WITH CONVECTION ACROSS TN. THINK
THE REGIONAL GEM HAS THE BEST HANDLE ON THIS. IT BRINGS THIS COMPLEX
NE ALONG OLD BOUNDARY. HOWEVER...THINK IT MAY BE A LITTLE TOO FAR
EAST...TAKING THRU CENTRAL WV...GIVEN THE STATIONARY LOOK TO
BOUNDARY ACROSS CENTRAL/EASTERN OH. TAKING THIS INTO
CONSIDERATION...LOOKS LIKE SE OH AND MAYBE NE KY MAY BE IN LINE FOR
SHRA/TRW LATER THIS EVENING. TOUGH CALL AS TO HOW STRONG THIS MCV IS
WHEN IT MOVES THRU...GIVEN STRATIFORM NATURE TO PCPN ON ITS NE
FLANK. HOWEVER...COULD GET A BOOST FROM DEVELOPING LOW LEVEL
JET...FCST TO APPROACH 50KTS AFTER MIDNIGHT. THIS IS SOMETHING THAT
WILL HAVE TO BE WATCHED THIS EVENING FOR WATER PROBLEMS GIVEN ITS
HISTORY AND PW ARND 2 INCHES TRYING TO ADVECT INTO KY ATTM. WENT
WITH LKLY POPS ACROSS NE KY INTO SE OH THIS EVENING...BEFORE
TAPERING OFF AFTER MIDNIGHT. CONFIDENCE IS LOW GIVEN MESOSCALE
INFLUENCES THAT MODELS OFTEN DONT PICK UP ON.

MEANWHILE...MODELS TRACKING NEXT SFC WAVE WELL WEST OF CWA OVERNIGHT
AS ACTUAL COLD FRONT REMAINS ACROSS MS VALLEY. AS A
RESULT...ADJUSTED POPS DOWN CONSIDERABLY FROM PREVIOUS
FCST...KEEPING HIGH SCHC POPS ACROSS SE OH...TO LOW CHC ACROSS
LOWLANDS.

COLD FRONT WILL BEGIN TO MOVE EAST ONCE THIS DISTURBANCE MOVES BY
SUNDAY MORNING. AS IT DOES SO...YET ANOTHER DISTURBANCE WILL COME UP
OUT OF GULF COAST AREA. THIS ONE LOOKS TO HIT THE AREA THE HARDEST
GIVEN ITS TRACK ACROSS WESTERN HALF OF CWA. DEEP MOISTURE WILL BE
PRESENT AND HIGH PWS COMBINED WITH SOME TRAINING WILL LKLY PRODUCE
RAINFALL AMNTS OF 2 TO 3 INCHES ACROSS AREAS WEST OF MTNS. FOR THIS
REASON PUT ALL OF REMAINING COUNTIES WEST OF THE MTNS IN THE FLASH
FLOOD WATCH FOR SUNDAY AFTN INTO MONDAY.

ALSO WILL BE WATCHING MAIN STEM RVRS...WITH GRAYSON AREA
PARTICULARLY VULNERABLE. LITTLE SANDY IS CURRENTLY FCST TO GO INTO
MAJOR FLOOD STAGE SUNDAY NIGHT INTO MONDAY. INCLUDED THIS WORDING IN
THE HEADLINE TO GIVE A HEADS UP TO THE PUBLIC.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
IN GENERAL...THERE ARE ONLY MINOR DIFFERENCES AMONG THE MODELS WITH
THE WAVY COLD FRONT MOVING SLOWLY EASTWARD ACROSS THE AREA LATER
SUNDAY NIGHT AND MONDAY MORNING. ALL THE MODELS POINT TO A HEAVY
PRECIP EVENT...GIVING ON THE ORDER AN AVERAGE OF 2 TO 3 INCHES OF
RAIN...MAINLY WEST OF A CHARLESTON TO CLARKSBURG LINE. SOME
TOTALS MAY BE LOCALLY HIGHER AS A VERY MOIST AND UNSTABLE
ATMOSPHERE...PW'S AROUND 2 INCHES...WILL SUPPORT THUNDERSTORMS
SUNDAY NIGHT AND EARLY MONDAY. FRONT IS PROGGED TO THE OHIO RIVER BY
12Z MONDAY AND ACCELERATING SOMEWHAT AS IT MOVES ACROSS THE
REMAINDER OF OUR AREA MONDAY...AS FINAL WAVE OF LOW PRESSURE LIFTS
NORTH INTO PENNSYLVANIA. THE FRONT WILL EXIT THE MOUNTAINS BY 21Z.
THUS...THE HEAVIEST PRECIP...WITH SOME TRAINING...WILL OCCUR MAINLY
SUNDAY NIGHT AND EARLY MONDAY IN THE CENTRAL AND WEST...WHERE FLASH
FLOOD WATCHES ARE IN EFFECT.

ON MONDAY...AS THE COLD FRONT ACCELERATES AND BEST MOIST LOW LEVEL
INFLOW SHIFTS EAST...THE SHOWERS WILL WIND DOWN FROM WEST TO
EAST...AND MOSTLY END IN THE MOUNTAINS BY THE END OF THE DAY MONDAY.
GENERALLY DRY MONDAY NIGHT AND TUESDAY WITH WEAK HIGH PRESSURE AND
COOLER TEMPERATURES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
USED THE ECMWF ENSEMBLE MEAN AS THE BASIS FOR THE FORECAST. THIS
WOULD BRING A WEAK SYSTEM JUST SOUTH OF THE REGION ON
WEDNESDAY...POSSIBLY GRAZING THE AREA. A COLD FRONT WOULD THEN PUSH
THROUGH FRIDAY AND FRIDAY NIGHT.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
WING OF CONVECTION TO AFFECT WESTERN TO CENTRAL PART OF THE AREA
EARLY THIS EVENING WITH MVFR/BRIEF IFR...OTHERWISE VFR THROUGH THE
NIGHT. SW FLOW STRENGTHENS TOWARD MORNING...WITH A NOCTURNAL JET
ACROSS WESTERN HALF OF AREA AROUND DAWN. THOUGH NOT INCLUDED IN TAFS
AT THIS TIME...LLWS A POSSIBILITY FOR A FEW HRS AROUND SUNRISE.

COLD FRONT WILL APPROACH OHIO RIVER SUNDAY AFTERNOON...THEN WILL
SLOWLY TRUDGE EASTWARD INTO SUNDAY NIGHT. WIDESPREAD MVFR/LOCALIZED
IFR EXPECTED TO ACCOMPANY FRONT WITH LINE OF SHOWERS AND
THUNDERSTORMS...SOME OF WHICH WILL BE GUSTY WITH HEAVY DOWNPOURS.

AFTER 00Z MONDAY...
IFR CONDITIONS POSSIBLE IN HEAVY RAIN INCLUDING THUNDERSTORMS SUNDAY
NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING
     FOR WVZ005>007.
     FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING
     FOR WVZ008>011-013>020-024>032.
OH...FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING
     FOR OHZ066-067-075-076-083>087.
KY...FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING
     FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...JMV/RPY/30
NEAR TERM...MDP/30
SHORT TERM...JMV
LONG TERM...RPY
AVIATION...MDP
Hazardous weather outlook, May 1, 3:18 PM EST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT SAT MAY 1 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-022030-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
418 PM EDT SAT MAY 1 2010

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLASH FLOOD WATCH SUNDAY AFTERNOON THROUGH MONDAY MORNING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND SUNDAY EVENING. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS.

DOWNPOURS ARE POSSIBLE SUNDAY AND OVERNIGHT SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ008>011-013>020-024>032-022030-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-
418 PM EDT SAT MAY 1 2010

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH SUNDAY AFTERNOON THROUGH MONDAY MORNING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND SUNDAY EVENING. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ003-004-WVZ033>040-046-047-022030-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
418 PM EDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND SUNDAY EVENING. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS.

ALSO...DOWNPOURS MAY OCCUR LATE SUNDAY OR OVERNIGHT SUNDAY NIGHT.
IF THE THREAT OF SMALL STREAM FLOODING INCREASES...THE FLASH FLOOD
WATCH MAY BE EXPANDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 1, 8:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
929 PM EDT SAT MAY 1 2010

WVZ036-020200-
FAYETTE WV-
929 PM EDT SAT MAY 1 2010

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FAYETTE COUNTY...

AT 930 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF SANDSTONE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR MEADOW BRIDGE AROUND 940 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19
Local storm report, May 1, 8:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
950 PM EDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             6 SE WELCH              37.37N 81.50W
05/01/2010  E1.00 INCH       MCDOWELL           WV   TRAINED SPOTTER

            ALSO HEAVY RAIN

&&

JDENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Wood

When
May 1, 9:00 PM EST to May 3, 5:00 AM EST
Where
Wood County, Belleville to Walker
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.120, -81.730

Numerous small creeks flooded roads. Walker Creek was one example. A small bridge was damaged across Dry Run near Williamstown.

Flood, Cabell

When
May 2, 7:00 PM EST to May 3, 9:00 AM EST
Where
Cabell County, Green Bottom to Barboursville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
38.550, -82.280

Fourpole Creek flooded Ritter Park and other low spots. Urban street flooding was also common.

Flood, Mason

When
May 2, 7:00 PM EST to May 3, 8:00 AM EST
Where
Mason County, Glenwood to 1.85 mi SSE of Gallipolis Ferry
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.580, -82.180

Small streams flooded roads. One example was Jerico Road or County Route 16 being closed by the flood waters from Crooked Creek.

Flood, Tyler

When
May 2, 10:00 PM EST to May 3, 5:00 AM EST
Where
Tyler County, Friendly to Wick
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.520, -81.070

Minor damage occured to several roads that were flooded by small streams. However, no structural damage was seen.

Flood, Ritchie

When
May 2, 10:00 PM EST to May 3, 4:00 AM EST
Where
Ritchie County, Petroleum to Pennsboro
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.180, -81.270

Flooding small streams caused slight damage to flooded roads.

Flood, Wayne

When
May 2, 10:30 PM EST to May 3, 6:30 AM EST
Where
Wayne County, 0.68 mi E of Komova to 1.83 mi WNW of Westmoreland
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.401, -82.588

Krout Creek flooded Spring Valley Drive, but damage to homes was minimal. Other roads in the Kenova and Ceredo vicinity were flooded, mostly from poor drainage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226436, 226423, 226427, 226467, 226469, 226418.